Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Physical depressive symptoms
|BamaBoy - Tue May 13, 2008 5:44 am|
I'm a 21 y/o male college student, and ever since the very beginning of my sophomore year of college I've presented physical symptoms consistent with depression (or perhaps dysthmyia). My energy has slowly declined to the point now where my lifestyle is completely opposite of what it used to be. I used to be doing things every night, enjoying my social life and perfectly balancing school with friends.
Now my energy is so low that I never want to leave my apartment. I can sleep for 8, 10, 12, sometimes 14 hours and never wake up feeling refreshed. I'm pretty emotionless too - I'm not extremely sad but I'm not happy either. I feel like I probably look like a blank slate. I would say that the main symptom of concern is my extremely low energy. I feel like the mood is a result of the low energy, not a co-occuring symptom, if that makes any sense.
In high school and freshman year of college I was completely opposite. I was in every club imaginable, slept for 5-6 hours a night and juggled a part time job and still never felt tired. The good news is my grades in college are still very well, though my family doctor did give me an adderall prescription to help me stay awake and focus in classes. I have big plans to go to graduate school so whatever problem this is isn't debiliating my life. However, I do owe my recent semesters' sucess to the adderall (as it has helped me sucessfully combat the energy problem). I feel like the adderall is just masking the symptoms though, not really treating them.
Dysthymia has come up as a possible thing to be evaluated for, but I was wondering what other things might I consider to cause these symptoms? I do have a markedly lowered mood that has declined with my energy, but I almost feel like the bad mood is *because* of the energy..so I'm not sure where to start...
|Dr. E. Seigle - Sun May 18, 2008 9:27 pm|
Many people who experience clinical depression (including Dysthymia) don't actually report feeling depressed or sad, and often they report just as you did some of the following: that they feel flat, tired, unmotivated, uninterested socially, slow-moving, feeling heavy, unsocial, and needing/wanting extra sleep. There are some other diagnoses for your psychiatric provider to consider, however, including:
1. The Adderall can make people feel depressed or tired. It is possible that your oncentration problems resulted from the depression and not ADHD. Be careful, because Adderall and other stimulants are rather freely prescribed nowadays, and this is controversial. It may be appropriate for you, it is your doctor's call.
2. Some hormonal abnormalities can present with symptoms such as your, typically hypo (or low) -thyroidism (thyroid hormone level). This is somethng that your doctor can check for with a physical exam and a blood test.
3. Given your history of highly active phases of life, which may have been entirely normal in scope, it should still be considered whether you actually have periods of elevated energy along with decreased need for sleep, alternating with periods of low energy and associated symptoms,known as a bipolar type of mood disorder. This diagnosis is easy to miss and is important to distinguish from ordinary depressive disorders.
4. Remember that your treatment, should you have a mood disorder should probably include both psychotherapy and possibly medication as well.
5. A whole variety of general medical conditions can mimic depression, such as infections (mono, HIV), metabolic conditions (eg, diabetes), autoimmune diseases, low vitamin levels (B12 and folate) and others. If you haven't had a thorough general medical exam with blood work as indicated, this would be a potentially good time.
Good luck! -Eliot Seigle MD
|BamaBoy - Mon May 19, 2008 1:20 am|
Thanks a lot for your input Dr. Deigle. I do have a couple of brief follow-up questions if you don't mind answering:
1.A walk in clinic did a hypothyroid and mono test which both came back negative. I have been informed by some (non-professional) people that both mono and hypothyroidism can be missed by basic medical tests such as those maybe conducted by a less-thorough practitioner (such as a walk-in clinic vs. a family GP) - is this true and should I consider going to have a more thorough test done somewhere else?
2.Google searches of my symptoms does sometimes bring up HIV/AIDS. However, I'm a virgin. I feel really silly asking this but what are the chances of this virus being transferred through oral sex (the closest thing to sex I've had)? If it matters, this oral sex was with other guys. Furthermore, if I had HIV/AIDS would it show up in the mono and thyroid blood tests I've had done (by diff. doctors) and therefore wouldn't I have been told by a previous doctor that this was a cause?
3.Lastly, I think my dad was Dx with bipolar and my brother with an anxiety disorder. I'm assuming that these would put me at an increased risk for a mood disorder?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.